Partner's upcoming first rituximab infusion for MS
May 21, 2020 12:21 PM   Subscribe

My partner has recently been diagnosed with MS, and their first rituximab infusion is next Wednesday. They're expecting histamine reactions following the infusion. In your experience: how severe were they and how long did they last? What were some helpful things a partner did or could have done for you during your recovery from the treatment?

Although we've been reading plenty of articles on what to expect as far as side-effects during and in the days following the infusion, I wanted to reach out to my fellow MeFites to see if anyone here has had any personal experiences they would be willing to share. We know my partner will be loaded up with Benadryl, so they're expecting to be drowsy to asleep during the infusion itself.
posted by The Great Big Mulp to Health & Fitness (5 answers total)
 
I've had eight infusions of rituximab (but for lymphoma, not for MS). I was really anxious before the first one but it was absolutely fine -- the only real side effect I had was extreme tiredness on the day, but that was probably from the antihistamines (and perhaps the steroid that I was also given at the same time.) They give these first at every infusion so that you are fully loaded by the time the rituximab hits.

That said, I wasn't expected to have a histamine reaction (as it sounds like your partner might have reason to think s/he will) so maybe this is not that useful for you! They will probably give it to her/him so incredibly slowly that first time, however, that it will take FOREVER (for me, first day was 9-6) but also means that the reaction is likely to be caught very quickly.

I did not have a lot of side effects on the other days (my infusions were a week apart). The only week I did feel the effects was when I had a huge work project and did an all nighter. I felt incredibly bad/weird/terrible/foggy, way more than just lack of sleep. I can't remember when I've felt so bad. Do not do this! Take it easy! But otherwise, the stuff I read was much scarier than the experience I had, and I hope it's the same for your partner.

Brings lots to do (binge watching, magazines, etc.; download instead of stream because the hospital's wifi may not work (happened to me, was miserable that day.) Oh and drink lots of water beforehand so that the needlework is easier if they need blood (as they did for me, every time, but not sure if that is standard.) Also, note that for me, the drowsiness from the antihistamine really wore off after about an hour or so so bring lots of stuff to do just in case.

Also just wanted to add that my partner was great by just doing all domestic stuff and letting me sleep as much as I liked. :)

Best of luck!
posted by caoimhe at 1:05 PM on May 21 [1 favorite]


They give Tylenol and Benedryl to me when I get these. The first time they monitor you very closely. I did not have any histamine reactions outside of the facility. I have a lot of severe allergies so I was surprised I didn't react.

During the infusion, snacks, drinks, entertainment and quiet for napping are helpful. After, taking over regular domestic stuff is good.

My experience with side effects is probably unusual. The first few days I have what I can only describe as a sensation of my body yelling at me. Not pain, just internally loud and intense and unpleasant. I think most people don't get that.

The first day was also really, really long. Plan for a longer appointment than you expected. I think my first one was about 10 hours because they didn't like what my blood pressure was doing so they slowed things down. By the third infusion (5th visit, previous ones were two weeks apart) I believe I was done in 5 hours.
posted by crunchy potato at 3:43 PM on May 21 [1 favorite]


I had some fairly severe histamine reactions, which were handled promptly with cortical steroids. The steroids became a regular part of my regimen, which caused other problems - I was grouchy and had problems sleeping, and ended up really tired with a t[steroid crash two days after treatment. If they do administer steroids to deal with the reaction, be sure to get something to put you to sleep for the nest few days.
posted by gteffertz at 7:49 PM on May 21 [1 favorite]


I used to get rituximab infusions for RA. I never had a problem with histamine reaction, but one time I did have a problem with the excessive amount of benadryl they gave me and had to sleep for two days. After that I had them give me a half dose orally instead of a full dose in the line.
posted by bile and syntax at 8:34 AM on May 22 [1 favorite]


Hi! I'm also on rituximab for MS and have been taking it for a few years now. For my first rituximab infusion they started off very slow and were carefully monitoring me. They continued asking how I felt and when I said my throat was.. Maybe?? A little bit itchy?? they immediately stopped the rituximab and administered Benadryl. They waited half an hour before slowly starting the meds again and I didn't have any further reactions.

With my infusions since then they usually start me off with Tylenol, Zyrtec, and a small amount of steroids. I'm going to bring my own Tylenol next time because last time I went they were out of pills so I had to drink the liquid kind.

One thing I like to bring is some pieces of hard candy to suck on because sometimes the different meds can cause unpleasant mouth tastes. I'll also bring a Starbucks or something to sip on since it's usually a few hours. Make sure phones, tablets, Kindles are charged in case there's not a convenient outlet and to help not have cords laying in the way. My first infusion took around 6 hours total, ones since then are closer to 3-4.

The steroids usually leave me a bit wired for a day or two before crashing so I prefer to schedule my infusions for Friday mornings so I'll be feeling ok again by the time Monday rolls around.

Good luck with the infusions! SO MUCH more convenient than daily or weekly injections I love them. :)
posted by CarolynG at 12:50 AM on May 24


« Older High School Graduation Gifts, 2020 Edition   |   Short rebuttal needed Newer »

You are not logged in, either login or create an account to post comments